Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 15, 2017, 9:28 PM CDT for Wyandotte County, Kansas; 4 counties in Missouri. It was in force for 32 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 9:28 PM CDT (02:28 UTC)
- Expired
- Jun 15, 2017, 10:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:28 PM CDT | TSTM WND DMG | 1 Ene Parkville, MO | NUMEROUS REPORTS OF TREES AND LIMBS DOWN IN THE RISS LAKE AREA AS WELL AS OTHER PARTS OF PARKVILLE. |
| Jun 15, 9:28 PM CDT | TSTM WND DMG | Parkville, MO | NUMEROUS REPORTS OF TREES AND LIMBS DOWN IN THE RISS LAKE AREA AS WELL AS OTHER PARTS OF PARKVILLE |
| Jun 15, 9:32 PM CDT | TSTM WND GST 58 | 3 Nnw Gladstone, MO | ESTIMATED 55-60 MPH NEAR 152 AND N. OAK TRFWY |
| Jun 15, 9:32 PM CDT | TSTM WND GST 58 | 3 Nnw Oakview, MO | ESTIMATED 55-60 MPH NEAR 152 AND N. OAK TRFWY. |
| Jun 15, 9:32 PM CDT | HAIL 1 | 3 Nnw Gladstone, MO | NEAR THE INTERSECTION OF 152 AND N. OAK TRFWY |
| Jun 15, 9:32 PM CDT | HAIL 1 | 4 N Oakview, MO | NEAR THE INTERSECTION OF 152 AND N. OAK TRFWY. |
| Jun 15, 9:35 PM CDT | HAIL 1 | 1 Nne Avondale, MO | QUARTER SIZE HAIL REPORTED VIA FACEBOOK NEAR I-35 AND CHOUTEAU TRFWY. |
| Jun 15, 9:35 PM CDT | HAIL 1 | 4 Nne Kansas City, MO | QUARTER SIZE HAIL REPORTED VIA FACEBOOK NEAR I-35 AND CHOUTEAU TRFWY |
| Jun 15, 9:35 PM CDT | HAIL 1.5 | 1 Wsw Liberty, MO | |
| Jun 15, 9:37 PM CDT | HAIL 0.88 | 2 Nw Liberty, MO | PENNY TO NICKEL SIZE HAIL NEAR I-35 AND HWY 291 REPORTED VIA FACEBOOK |
| Jun 15, 9:37 PM CDT | HAIL 0.88 | 2 Wnw Liberty, MO | PENNY TO NICKEL SIZE HAIL NEAR I-35 AND HWY 291 REPORTED VIA FACEBOOK. |
| Jun 15, 9:41 PM CDT | HAIL 0.75 | 2 Nw Liberty, MO | DIME SIZE HAIL NEAR HWY 291 AND I-35 |
| Jun 15, 9:41 PM CDT | HAIL 0.75 | 2 Nw Liberty, MO | DIME SIZE HAIL NEAR HWY 291 AND I-35. |
| Jun 15, 9:53 PM CDT | HAIL 1 | 3 E Liberty, MO | QUARTER SIZE HAIL REPORTED VIA FACEBOOK |
| Jun 15, 9:53 PM CDT | HAIL 1 | 3 E Liberty, MO | QUARTER SIZE HAIL REPORTED VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
051
WUUS53 KEAX 160228
SVREAX
KSC209-MOC047-095-165-177-160300-
/O.NEW.KEAX.SV.W.0103.170616T0228Z-170616T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
928 PM CDT THU JUN 15 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Wyandotte County in northeastern Kansas...
Clay County in west central Missouri...
Southwestern Ray County in west central Missouri...
Southeastern Platte County in west central Missouri...
Northern Jackson County in west central Missouri...
* Until 1000 PM CDT
* At 928 PM CDT, a severe thunderstorm was located over Pleasant
Valley, or near Claycomo, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Independence, Liberty, Gladstone, Excelsior Springs,
Kearney, Parkville, North Kansas City, Sugar Creek, Buckner,
Riverside, Weatherby Lake, Claycomo, Kansas City Kansas, Courtney,
Pleasant Valley, Lake Waukomis, Orrick, Glenaire and Ferrelview.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 4.
Interstate 70 in Kansas between mile markers 416 and 423.
Interstate 35 in Missouri between mile markers 2 and 25.
Interstate 29 between mile markers 0 and 13.
Interstate 635 between mile markers 4 and 12.
Interstate 435 between mile markers 35 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3909 9473 3931 9472 3940 9411 3907 9411
TIME...MOT...LOC 0228Z 262DEG 37KT 3925 9449
HAIL...1.00IN
WIND...60MPH
$$
MellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:41 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 15, 6:41 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 641 PM CDT Thu Jun 15 2017 .Discussion... Issued at 316 PM CDT THU JUN 15 2017 For the remainder of the afternoon, temperatures will once again rise into the lower 90s across the area as steady warm advection continues. Dew point values have risen into the lower to mid 70s, making for heat indices near the 100 degree mark for areas across eastern Kansas and western Missouri. Fortunately, this transpired only recently as subsidence in the wake of early morning convection helped to temporarily scour out at least some of the low-level moisture content this morning. Aside from the heat, the main impact in the short-term will come in the form of additional thunderstorm activity approaching eastern Kansas and western Missouri near sunset this evening. Convection has recently formed across central Kansas near leeside surface low pressure underneath increasing 850 hPa wind fields within a very unstable air mass. Additional storms are expected to fire across central Kansas, eventually forming an MCS by this evening. This cluster of activity will then push ESE with time, arriving into eastern Kansas near sunset. With the loss of convergence, diurnal heating, and decreasing 850 hPa winds, storms are expected to generally weaken as they approach the CWA. With that said, an elevated highly unstable air mass will remain over the area, coupled with steep low to mid-level lapse rates. Thus, despite the overall weakening storm trend, the environment will still support large hail and damaging winds for eastern Kansas and western Missouri this evening. Storms will then continue to weaken before arriving into central Missouri, and should clear east of the local area by early Friday morning. Friday's setup will be very similar to Thursday. The warm sector will remain over the region as high temperatures approach the low 90s. Dry conditions are expected through much of the day in the wake of dissipating storms early Friday morning. Another progged MCS will then develop upstream Friday evening, this one being formed over southeastern Nebraska and southwestern Iowa. Near-zonal flow aloft will become northwesterly, which should direct storms over northwest to north central Missouri Friday night. Once again anticipating potential large hail and strong winds Friday night into Saturday morning for areas particularly north of Highway 36, though this potential may continue well into central Missouri depending on how storms progress southward into Saturday morning. Dew point values will continue to increase Saturday, eventually rising into the mid 70s for areas south of the Missouri River. The prolonged duration of the resulting increased heat indices near criteria values may warrant a Heat Advisory for Saturday afternoon, especially in light of weekend activities. Another round of thunderstorms are then expected to form along a cold front Saturday night into Sunday morning as the upstream boundary finally receives enough of a push to advance through the local area. Ample convergence along the front, increasing wind fields aloft ahead of a deepening upper-level trough to the north, and the existing unstable environment may support the best chance of widespread severe potential locally throughout this multi-day event. Widespread rain along the front is also anticipated, though the progressive nature of the front should limit rainfall amounts to generally half an inch or less. Cooler temperatures and dry conditions will then follow early Sunday and Monday as a surface ridge advances into the area. The pattern will then become active once again by the mid-week as southerly flow returns to the area. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 643 PM CDT THU JUN 15 2017 The main concern this TAF pd will be for thunderstorms capable of producing gusty winds to 40kts and mod-hvy rain reducing vsbys to 2SM or less btn 03Z-06Z. Lgt thunderstorms or showers will remain in the VC of the terminals thru 08Z. Byd that the TAF should remain VFR with just sct clouds around 5kft thru tomorrow morning before giving way to bkn mid-lvl clouds tomorrow afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...73
Hazardous weather outlook, Jun 15, 4:58 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Thu Jun 15 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Thu Jun 15 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Temperatures will climb into the lower to mid 90s with heat index values ranging from 98 to 102 degrees this afternoon creating some potential for heat related issues. Storms are expected to develop over Kansas and Iowa in the late afternoon and move into our area after sunset. Some of these storms could be strong to severe with damaging winds being the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday The pattern of hot and humid daytime hours with potential strong to severe storms pushing through the area overnight will continue for Friday and Saturday evenings. The dewpoints on Saturday will increase into the mid 70s creating heat index values from 100 to 105 degrees in the afternoon. This would be the hottest heat index temperatures of the year so far so precautions may need to be taken for those sensitive to heat related illnesses. The active storm pattern will end Sunday morning with no significant hazardous weather expected through Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 15, 9:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND DMG LANSING 39.25N 94.89W
06/15/2017 LEAVENWORTH KS FIRE DEPT/RESCUE
FIRE REPORTS VIA EM OF SEVERAL TREES DOWN AND
APPROXIMATELY 60MPH WINDS IN THE CITY OF LANSING
&&
LGLocal storm report, Jun 15, 9:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 2 NNE RENO 39.08N 95.10W
06/15/2017 E1.00 INCH LEAVENWORTH KS TRAINED SPOTTER
SPOTTER REPORTS VIA EM QUARTER SIZE HAIL NEAR THE
INTERSECTION OF HWYS 24/40 AND HONEY CREEK RD.
&&
LGLocal storm report, Jun 15, 9:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
911 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 6 NNE JARBALO 39.27N 95.01W
06/15/2017 E1.00 INCH LEAVENWORTH KS TRAINED SPOTTER
SPOTTER REPORTS VIA EM QUARTER SIZE HAIL AT 187TH ST AND
HIGH PRAIRIE RD.
&&
LGSpecial weather statement, Jun 15, 9:17 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 917 PM CDT THU JUN 15 2017 MOZ001-002-160245- Atchison MO-Nodaway MO- 917 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 945 PM CDT... At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Blanchard, or 8 miles north of Tarkio, moving southeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Tarkio, Westboro and Blanchard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pleasant Hill. && A severe thunderstorm watch remains in effect until 100 AM CDT for northwestern Missouri. LAT...LON 4058 9519 4045 9508 4045 9539 4058 9549 TIME...MOT...LOC 0217Z 325DEG 10KT 4057 9536 Cutter
Special weather statement, Jun 15, 9:21 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
921 PM CDT THU JUN 15 2017
KSZ104-105-MOZ037-160300-
Johnson KS-Wyandotte KS-Jackson MO-
921 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WYANDOTTE...
NORTHEASTERN JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1000 PM
CDT...
At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Soto, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood,
Grandview, Prairie Village, Merriam, Mission, Bonner Springs,
Edwardsville, North Kansas City, Fairway, Mission Hills, Westwood,
Lake Quivira, Kansas City Kansas, Westwood Hills and Mission Woods.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 7.
Interstate 70 in Kansas between mile markers 419 and 423.
Interstate 35 in Missouri between mile markers 0 and 4.
Interstate 35 in Kansas between mile markers 216 and 235.
Interstate 635 between mile markers 0 and 4.
Interstate 470 between mile markers 0 and 2.
Interstate 435 between mile markers 0 and 10, and between mile
markers 64 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas...and west central Missouri.
LAT...LON 3912 9461 3911 9460 3914 9454 3915 9450
3887 9450 3886 9486 3905 9488
TIME...MOT...LOC 0221Z 262DEG 24KT 3897 9489
MellLocal storm report, Jun 15, 9:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 3 WSW SHAWNEE 39.01N 94.85W
06/15/2017 E0.75 INCH JOHNSON KS EMERGENCY MNGR
DIME SIZE HAIL REPORTED NEAR K-7 AND SHAWNEE MISSION PKWY
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:29 PM CDT | Special Weather Statement | EAX | Johnson | 46 min |
| Jun 15, 8:36 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 39 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 32 min |
| Jun 15, 9:21 PM CDT | Special Weather Statement | EAX | Johnson | 39 min |
| Jun 16, 3:25 AM CDT | Heat Advisory | EAX | Atchison, Johnson, Leavenworth, Linn, Miami, Wyandotte | 37 hr |
| Jun 15, 9:17 PM CDT | Special Weather Statement | EAX | Atchison | 28 min |
| Jun 15, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 25 min |
| Jun 15, 9:55 PM CDT | Special Weather Statement | EAX | Nodaway | 35 min |
| Jun 15, 9:58 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 47 min |
| Jun 15, 10:42 PM CDT | Special Weather Statement | EAX | Saline | 48 min |
| Jun 15, 11:18 PM CDT | Special Weather Statement | EAX | Grundy, Linn, Mercer, Sullivan | 42 min |
| Jun 15, 11:23 PM CDT | Special Weather Statement | EAX | Saline | 52 min |
| Jun 16, 12:00 AM CDT | Special Weather Statement | EAX | Adair, Chariton, Linn, Macon, Randolph, Sullivan | 45 min |
| Jun 16, 12:44 AM CDT | Special Weather Statement | EAX | Adair, Macon, Randolph, Schuyler | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.